JOURNAL ARTICLE

[A case of Parkinsonian syndrome, cognitive impairment and hyperammonemia induced by divalproate sodium prescribed for bipolar disorder]

C Ricard, K Martin, M Tournier, B Bégaud, H Verdoux
L'Encéphale 2005, 31 (1 Pt 1): 98-101
15971646
Several cases of Parkinsonian syndrome, cognitive impairment or hyperammonemia induced by sodium valproate have been described in the literature. We report the first case presenting an association of the three adverse effects occurring with divalproate sodium prescribed for bipolar disorder: a 58-year-old man with a history of bipolar type I disorder presented with Parkinsonian syndrome and cognitive impairment of insidious onset. This patient had been treated for several years with lithium carbonate, with a successful effect on mood swings, but with distressing adverse effects such as hand tremor and diarrhoea. Lithium therapy was progressively withdrawn while sodium divalproate was initiated. Associated medications, unchanged for several years, were amisulpride (daily dose: 100 mg), liothyronine, ciprofibrate and benfluorex. The patient was treated with sodium divalproate for seven months (daily dose: 1,000 mg), and with trihexyphenidyle for one month for extrapyramidal symptoms. At hospital admission, he presented with temporal disorientation, slowed thinking, severe anterograde memory deficits, and Parkinsonian syndrome. The minimal mental state (MMS) score was 16 (maximum: 30). The patient was anxious but did no present with mood symptoms. He also developed hyperammonemia (124 micromol/liter, normal range: 15 to 60 micromol/liter) without signs or biochemical evidence of hepatic failure. Valproate concentrations were within the therapeutic ranges (79 mg/l, normal range: 50 to 100 mg/l). The CT-scan showed cerebral and cerebellar atrophy with enlarged ventricles. The electroencephalogram showed generalized slowing waves. All the symptoms resolved within one month after the withdrawal of divalproate: the extrapyramidal hypertonia resolved, the MMS score was 29. The CT-scan and the electroencephalogram returned to normal. The divalproate was replaced by lithium. After a one-year follow-up, the cognitive and neurological symptomatology did not reappear at the exception of the pre-existing hand tremor. The pathophysiology of valproate induced hyperammonemic encephalopathy remains unclear. A possible mechanism is neuronal toxicity induced by increased intracellular concentrations of glutamate and ammonium in astrocytes. Indeed, these abnormal intracellular concentrations increase the intracellular osmolarity and thus induce rise in intracranial pressure and cerebral oedema. Reversible dementia could be due to a direct toxic effect of valproate on the central nervous system or to an indirect effect mediated through valproate-induced hyperammonemia. It has been suggested that the occurrence of extrapyramidal syndrome could be explained by a disturbance in the GABAergic pathways inducing reversible dopamine inhibition. A drug adverse reaction should always be considered when a patient treated with valproate presents with extrapyramidal symptoms and cognitive disorders even when valproate concentrations are within standard therapeutic ranges.

Full Text Links

Find Full Text Links for this Article

Discussion

You are not logged in. Sign Up or Log In to join the discussion.

Related Papers

Remove bar
Read by QxMD icon Read
15971646
×

Save your favorite articles in one place with a free QxMD account.

×

Search Tips

Use Boolean operators: AND/OR

diabetic AND foot
diabetes OR diabetic

Exclude a word using the 'minus' sign

Virchow -triad

Use Parentheses

water AND (cup OR glass)

Add an asterisk (*) at end of a word to include word stems

Neuro* will search for Neurology, Neuroscientist, Neurological, and so on

Use quotes to search for an exact phrase

"primary prevention of cancer"
(heart or cardiac or cardio*) AND arrest -"American Heart Association"